Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 116, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 22, 2002, 10:59 PM CDT for 4 counties in Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 22, 2002, 10:59 PM CDT (03:59 UTC)
- Expired
- Aug 23, 2002, 12:00 AM CDT
- In force
- 61 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Decatur County, KS, Rawlins County, KS, Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 84 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 11:30 PM CDT | Hail 0.75 | Herndon, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 576 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 2728 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:26 PM CDT, 7 hours 33 minutes earlier.
Area forecast discussion, Aug 22, 3:26 PM CDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 226 PM MDT THU AUG 22 2002 FORECAST CHALLENGES ARE PRECIP CHANCES THROUGH LATE SATURDAY AS WELL AS CLOUD COVER AND RESULTING TEMPERATURES. 18Z SURFACE MAPS ANALYSIS SHOWED A NEARLY STATIONARY FRONTAL BOUNDARY EXTENDING ACROSS THE FORECAST AREA FROM NEAR HILL CITY TO NORTH OF TRIBUNE. A WEAK SURFACE LOW WAS CENTERED OVER CENTRAL KANSAS WHILE A RIDGE OF HIGH PRESSURE WAS OVER SOUTHERN COLORADO. IR AND WATER VAPOR SATELLITE IMAGERY SHOWED AN UPPER LEVEL SHORTWAVE NEAR THE FOUR CORNERS REGION MOVING NORTHEAST TOWARD THE CENTRAL HIGH PLAINS. LAPS DATA ALSO INDICATED A 55KT JET MOVING NORTHEAST ACROSS THE CWA AT THE PRESENT TIME. IR AND WATER VAPOR SATELLITE IMAGERY SHOWED A DIGGING UPPER TROUGH OFF THE WEST COAST. MODELS INITIALIZED WELL THIS MORNING WITH RESPECT TO THE SURFACE FRONTAL BOUNDARY IN OUR NEIGHBORHOOD AS WELL AS WITH UPPER LEVEL SHORTWAVES MOVING NORTHEAST IN UPPER FLOW. WILL GO WITH ETA AS THE MODEL OF CHOICE DUE TO ITS PAST PERFORMANCE AS WELL AS WITH GOOD JOB WITH STRENGTH AND TIMING OF SURFACE AND UPPER LEVEL FEATURES. FOR TONIGHT FRONTAL BOUNDARY LIES ACROSS OUR EAST AND SOUTH. UPPER LEVEL SHORTWAVE MOVING NORTHEAST OUT OF SOUTHWEST COLORADO WILL MOVE ACROSS REGION OVERNIGHT. WITH GOOD AMOUNT OF LOW AND MID LEVEL MOISTURE COINCIDING WITH FAVORABLE DYNAMICS WILL CARRY CHANCE POPS FOR THUNDERSTORMS ENTIRE FORECAST AREA. 700 MB TEMPERATURES ARE 1 TO 2 DEGREES COOLER AS WELL. WILL GO CLOSE TO GUIDANCE TEMPS MAINLY ON THE LOWER 60S. FOR FRIDAY THE NEXT UPPER LEVEL SHORTWAVE TROUGH LEAVES THE ROCKIES AND MOVES INTO EASTERN COLORADO AND WESTERN KANSAS LATE FRIDAY AFTERNOON AND FRIDAY NIGHT. WITH AMPLE LOW AND MID LEVEL MOISTURE WITH WHICH TO WORK AND ASSOCIATED UPPER DYNAMICS LOOKS LIKE BETTER CHANCE FOR SCATTERED CONVECTION. WILL CARRY 50 POPS FOR FRIDAY NIGHT ENTIRE FORECAST AREA. TEMPERATURES WILL NOT CHANGE MUCH WITH 80S FOR HIGH TEMPERATURES FRIDAY AND LOWER 60S FOR FRIDAY NIGHT. FOR SATURDAY INTO SATURDAY NIGHT WILL CONTINUE PARTLY CLOUDY WITH CHANCE FOR THUNDERSTORMS AS BOUNDARIES INTERACT WITH ANOTHER WEAK UPPER LEVEL SHORTWAVE MOVING THROUGH LATE SATURDAY AFTERNOON AND EVENING. WILL CARRY HIGH TEMPERATURE SATURDAY IN THE 80S AGAIN WITH LOW TEMPERATURES SATURDAY NIGHT IN THE 60S. WILL CARRY 20 TO 30 POPS ALSO INTO SATURDAY NIGHT. FOR SUNDAY DRYING TAKES PLACE SOMEWHAT AT LOW AND MIDDLE LEVELS OF THE ATMOSPHERE AS A WEAK HIGH PRESSURE MOVES ACROSS THE REGION. WILL CARRY PARTLY CLOUDY SKIES AND HIGH TEMPERATURES IN THE UPPER 80S. AMOUNT OF CLOUDINESS WILL ALSO AFFECT TEMPERATURES SOMEWHAT. FOR THE DAY 4-7 (MONDAY THROUGH THURSDAY) PERIOD LOOKING AT THE LAST TWO RUNS OF MRF INDICATE GOOD CONTINUITY WITH MOVING THE UPPER LOW OVER THE NORTHWEST CONUS TO OUR EAST BY LATE MONDAY. WILL CONTINUE TREND OF INHERITED EXTENDED FORECAST WITH MOSTLY DRY BEFORE SLIGHT CHANCES FOR THUNDERSTORMS ON TUESDAY. ANOTHER SYSTEM WITH LITTLE MORE MOISTURE IS PROGGED TO AFFECT THE CENTRAL HIGH PLAINS ON WEDNESDAY SO WILL MAINTAIN CHANCE POPS FOR THEN. FOR THURSDAY WILL CARRY PARTLY SUNNY WITH HIGH TEMPERATURES IN THE 80S AND LOW TEMPERATURES IN THE 60S. .GLD...NONE. LAMMERS
In the hours before
Special weather statement, Aug 22, 10:00 PM CDT, 59 minutes before
NEZ081-230400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 900 PM MDT THU AUG 22 2002 THE SEVERE THUNDERSTORM WATCH ISSUED EARLIER THIS AFTERNOON FOR SECTIONS OF SOUTH CENTRAL AND EASTERN NEBRASKA...INCLUDING RED WILLOW COUNTY...HAS BEEN ALLOWED TO EXPIRE. SCATTERED THUNDERSTORMS ARE STILL POSSIBLE IN THE AREA LATER TONIGHT BUT NONE ARE EXPECTED TO BECOME SEVERE. RJC
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 10:04 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 56 min |
| Aug 23, 5:57 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 63 min |
| Aug 23, 6:03 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 57 min |
| Aug 23, 6:56 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 64 min |
| Aug 23, 6:19 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 56 min |
| Aug 22, 11:23 PM CDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock | 67 min |
| Aug 22, 11:25 PM CDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.